Illinois Journal of Mathematics

Alternate characterizations of bounded variation and of general monotonicity for functions

Barry Booton

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We find necessary and sufficient conditions for a function to be equal almost everywhere to a function of bounded variation. These results can be applied to broaden the class of general monotone functions.

Article information

Illinois J. Math., Volume 60, Number 2 (2016), 551-561.

Received: 8 July 2016
Revised: 25 January 2017
First available in Project Euclid: 11 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A45: Functions of bounded variation, generalizations 26A48: Monotonic functions, generalizations


Booton, Barry. Alternate characterizations of bounded variation and of general monotonicity for functions. Illinois J. Math. 60 (2016), no. 2, 551--561. doi:10.1215/ijm/1499760022.

Export citation


  • J. Appell, J. Banaś and N. Merentes, Bounded variation and around, DeGruyter Studies in Nonlinear Analysis and Applications, de Gruyter, Berlin, 2014.
  • A. S. Belov, Remarks on mean convergence (boundedness) of partial sums of trigonometric series, Mat. Zametki 71 (2002), no. 6, 807–817. English translation in: Math. Notes 71 (2002), nos. 5–6, 739–748.
  • Y. Brudnyi, Multivariate functions of bounded $(k,p)$-variation, Banach spaces and their applications in analysis (Oxford, OH, 2006), de Gruyter, Berlin, 2007, pp. 37–57.
  • E. Liflyand and S. Tikhonov, The Fourier transforms of general monotone functions, Analysis and mathematical physics, Trends in Mathematics, Birkhäuser, Basel, 2009, pp. 377–395.
  • E. Liflyand and S. Tikhonov, A concept of general monotonicity and applications, Math. Nachr. 284 (2011), no. 8–9, 1083–1098.
  • S. Tikhonov, Trigonometric series with general monotone coefficients, J. Math. Anal. Appl. 326 (2007), no. 1, 721–735.